Illinois, 2013

Tornado and Hail in Illinois, May 19, 2013

May 19, 2013 · NWS DVN · 22 events in 10 counties and zones

A very unstable airmass on May 19, 2013 led to the development of severe thunderstorms that produced large hail and damaging winds. Temperatures were in the 80s with dewpoints around 70 with a mid level speed maximum rotating around the base of a developing upper low in the Plains states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A very unstable airmass on May 19, 2013 led to the development of severe thunderstorms that produced large hail and damaging winds. Temperatures were in the 80s with dewpoints around 70 with a mid level speed maximum rotating around the base of a developing upper low in the Plains states. This increased the deep layer shear during the afternoon and evening hours. Some of the storms produced golf to baseball size hail and 70 to 80 mph winds. A trained spotter reported baseball size hail knocked out sky lights at the Walmart store in northeast Keokuk. Golfball to baseball size hail was reported on the north end of the city, with nickel to quarter size hail on the south end of the city. A downburst produced wind damage in Benton county from the county line 3.5 miles southeast of Blairstown to 2.8 miles southeast of Shellsburg. There was a mile wide swath of near continuous damage to farm outbuildings, tree branches and some power poles. The greatest damage was from 3 miles south of Newhall, where a machine shed and garage were completely destroyed, to about 3 miles northwest of Atkins, where significant damage occurred to outbuildings. The emergency manager in Buchanan county reported a downburst with winds more than 70 mph struck Independence, Iowa. The northwest side of town sustained the most damage with trees down, power poles snapped and signs blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 19, 11:59 AM CST, 46 minutes earlier.

Area forecast discussion, May 19, 11:59 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT SUN MAY 19 2013

.UPDATE...
ISSUED AT 1249 PM CDT SUN MAY 19 2013

CLUSTER OF STORMS MOVING THROUGH THE QUAD CITIES APPEARS TO BE
LINKED TO A SHORTWAVE TROUGH LIFTING NORTH ACROSS IA AND NW IL.
OVERALL...MAIN SEVERE WEATHER THREAT APPEARS TO BE TRANSITIONING
TO STRONG WINDS IN THE NEAR TERM AS THIS CONVECTION IS MOVING AWAY
FROM MORE FAVORABLE PARAMETERS UPSTREAM ACROSS S CENTRAL IA INTO
MO.

THIS AREA...SOUTH CENTRAL INTO SE IA AND NE MO WILL BE THE NEXT
FOCUS FOR POSSIBLE SEVERE STORMS FROM MID TO LATE AFTERNOON AS A
PROMINENT UPPER LEVEL DRY SLOT AND MID LEVEL PUNCH OF 50-60 KT MID
LEVEL WINDS OVER EASTERN KS INTO NW MO APPROACHES.

&&

.SYNOPSIS...
ISSUED AT 249 AM CDT SUN MAY 19 2013

06Z SFC ANALYSIS HAS SYNOPTIC LOWS SOUTH OF KABR AND IN SOUTHWEST
KANSAS. NUMEROUS MESO LOWS AND HIGHS WERE ACROSS NEBRASKA/KANSAS
BEHIND THE NOW DECAYING MCS IN WESTERN IOWA AND MISSOURI. THE MAIN
FRONT RAN FROM THE KABR LOW INTO SOUTHWEST WISCONSIN AND THEN INTO
THE OHIO VALLEY. DEW POINTS OVER MOST OF THE MIDWEST AND PLAINS WERE
IN THE 50S AND 60S WITH 40S AND 50S OVER THE GREAT LAKES.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 249 AM CDT SUN MAY 19 2013

NONLINEAR PROCESSES ARE DRIVING THE SENSIBLE WX. THUS ONE MUST LOOK
MORE CAREFULLY AT THE MODELS.

MCS AND LIFT TOOLS INDICATE THE CURRENT MCS OVER THE WESTERN PARTS
OF IA/MO WILL CONTINUE TO SLOWLY DECAY AS IT OUT RUNS THE BETTER
MOISTURE AND RUNS INTO THE UPPER RIDGE. OUTFLOW BOUNDARIES FROM THE
MCS WILL HELP FIRE NEW CONVECTION THROUGH SUNRISE WITH ISOLATED TO
POSSIBLY SCATTERED CONVECTION ENTERING THE WESTERN CWFA. THIS
CONVECTION WILL SLOWLY WEAKEN AFTER SUNRISE AS THE LLJ SHIFTS BACK
INTO THE PLAINS.

ISOLATED TO SCATTERED CONVECTION SHOULD LINGER THROUGH THE MORNING
ACROSS THE CWFA AS MESOSCALE INDUCED SHORTWAVES AND BOUNDARIES MOVE
THROUGH THE AREA.

THE MCS AND LIFT TOOLS INDICATE NEW CONVECTION SHOULD FIRE IN
CENTRAL IOWA AROUND MID DAY AND ENTER THE WESTERN CWFA BY MID
AFTERNOON. MESOSCALE BOUNDARIES WILL PLAY HEAVILY INTO THE OVERALL
EVOLUTION OF THIS CONVECTION BUT IT SHOULD EVOLVE INTO AN MCS BY
LATE AFTERNOON.

GIVEN THE MOISTURE/INSTABILITY SEVERE STORMS ARE A THREAT. THE MORE
SIGNIFICANT SEVERE STORMS SHOULD BE ACROSS EASTERN KS/WESTERN MO BUT
THERE SHOULD BE SOME THREAT OF SEVERE WIND/HAIL DURING THE AFTERNOON
AND EVENING HOURS.

TONIGHT...STRONG TO POSSIBLY SEVERE STORMS SHOULD BE SEEN ACROSS THE
AREA DURING THE EVENING. MCS/LIFT TOOLS SUGGEST AN MCS MOVING
THROUGH DURING THE EVENING. A MORE SUBSTANTIAL MCS SHOULD DEVELOP BY
SUNSET IN THE WESTERN PARTS OF IA/MO AND MOVE THROUGH THE AREA
OVERNIGHT. STRONG TO SEVERE STORMS MAY BE POSSIBLE WITH THIS MCS AS
WELL.

08

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 249 AM CDT SUN MAY 19 2013

SHOWERS AND THUNDERSTORMS INTO WEDNESDAY THEN COOLER AND DRY INTO
NEXT WEEKEND WITH ANOTHER RAIN EVENT BY SUNDAY.

OVERVIEW...ALL SOLUTIONS AGAIN ARE ADEQUATE ON KINEMATIC OR FLOW
FIELDS BUT AS IS NORMAL WITH CONVECTION ARE HAVING DIFFICULTIES.
VERIFICATION AT 06Z SUPPORTS A 70/30 MIX OF HI-RES ECMWF/GFS. THIS
SUGGESTS PERIODS OF SHOWERS AND THUNDERSTORMS WITH POOR CONFIDENCE
ON TIMING EXCEPT FOR LIKELY DECENT ROUNDS LATE PM TODAY AND ONCE
AGAIN LATE MONDAY. RUN TO RUN VARIANCE SUPPORTS BELOW AVERAGE TO POOR
CONFIDENCE OF TIMING AND SHOWERS AND STORMS TUE/WED WITH NEXT 36-48
HOURS KEYS TO HOW LAST UPPER WAVE PASSES. MOST LOCATIONS STILL ON
TRACK TO PICK UP 1 TO 3 INCHES OR RAIN BY TIME EVENT ENDS WEDNESDAY.

MONDAY...CHANCE POPS WITH LINGERING SHOWERS AND STORMS WITH ENOUGH
HEATING AND FORCING FOR THUNDERSTORMS TO FIRE MID TO LATE PM.
CONDITIONS CONTINUE TO SUPPORT GOOD CHANCE OF SEVERE STORMS WITH
SHEAR PROFILES AND MODERATE INSTABILITY. LOCAL TOOLS CONTINUE TO
SUPPORT GOOD UNIDIRECTIONAL SHEAR FOR MIXING DOWN WINDS ALOFT FOR
WINDS OF 60-70 MPH AND ALSO ENOUGH DRY AIR ALOFT WITH WBZ OF 10 TO
11K AGL FOR LARGE HAIL UP TO 1.75 INCHES. AN ISOLATED TORNADO MAY
BE POSSIBLE WITH SOME BACKING OF SURFACE WINDS BUT THIS DOES NOT
SUGGEST ANY STRONGER OR LONGER TRACK EVENTS UNLESS WINDS BACK MORE
ALLOWING FOR MORE SCL DIRECTIONAL SHEAR. TEMPERATURES AND POPS LITTLE
CHANGE WITH HIGHS ROUGHLY 80-85 AND LOWS IN THE MID 60S. CHANCE POPS
IN THE DAY WITH LIKELY AT NIGHT AS STORMS FIRE WELL INTO THE EVENING
HOURS. RAIN AMOUNTS COULD BE LOCALLY HEAVY WITH 1-2 INCH AMOUNTS IN
THE STRONGEST STORMS WITH PW/S OF 1.25 TO 1.5 INCHES AND SOME STORM
TRAINING POTENTIAL.

TUESDAY...MORE ENERGY TO PASS ACROSS AREA WITH LOTS OF CLOUDS AND
SHOWERS AND STORMS. POOR CONFIDENCE ON MAX TEMPS DUE TO CLOUD COVERAGE
AND HOW MUCH PRECIPITATION MOVES INTO AREA OR FIRES DURING THE DAY.
GENERALLY HIGHS OF 75-80 ARE SUGGESTED BASED ON CONVECTIVE TEMPS.
KEPT MOSTLY LIKELY POPS IN THE DAY WITH CHANCE POPS OVERNIGHT BUT
TIMING IS POOR WHEN THIS NEXT ORGANIZED EVENT OCCURS. MINS AT NIGHT
IN THE LOWER 60S. MARGINAL SEVERE POTENTIAL SUGGESTED DUE TO LIMITED
INSTABILITY.

WEDNESDAY...UPPER LOW ROTATES SLOWLY OVER AREA WITH POPCORN SHOWERS
AND ISOLATED TO SCATTERED STORMS WITH MOSTLY CHANCE POPS IN THE
NORTH AND EAST SECTIONS. HIGHS MOSTLY IN THE LOWER 70S WITH MINS
FALLING INTO THE 50S AS WINDS SHIFT TO THE NORTH AS COLD FRONT
PASSES MOST AREAS BY THURSDAY MORNING.

THURSDAY AND FRIDAY...CLEARING SKIES AND SEASONABLY COOL AND
COMFORTABLE WITH HIGHS UPPER 60S TO LOWER 70S AND MINS UPPER 40S
TO LOWER 50S. MINS SATURDAY MORNING WITH SURFACE CANADIAN HIGH
PRESSURE OVERHEAD MAY NEED LOWERING BY 3+ DEGREES WITH ISOLATED
LOWER 40S POSSIBLE IN LOW LYING LOCATIONS.

SATURDAY...WARM AND UPPER DISTURBANCE FROM WEST TO INTERACT WITH
COOL AIRMASS TO BRING CLOUDS AND AREAS OF RAIN AND RAINSHOWERS WITH
STRONG EVAPORATIVE COOLING BY LATE SATURDAY INTO SUNDAY. HAVE CHANCE
POPS THAT SHOULD BR RAISED IN THE NEXT DAY OR SO WHEN TIMING ISSUES
BETTER CLARIFIED. EVENT LOOKS LIKE ANOTHER MODERATE TO LOCALLY HEAVY
RAIN EVENT.

NICHOLS

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1249 PM CDT SUN MAY 19 2013

A WARM...HUMID UNSTABLE AIRMASS AND PERIODIC UPPER LEVEL
DISTURBANCES WILL RESULT IN SEVERAL ROUNDS OF STORMS WITH POSSIBLE
SEVERE WIND GUSTS AND LARGE HAIL TODAY THROUGH MONDAY. OUTSIDE A
CLUSTER OF STORMS MOVING THROUGH MLI AND POSSIBLE DBQ EARLY THIS
AFTERNOON...THE NEXT ROUND OF STORMS WILL LIKELY MOVE IN FROM LATE
AFTERNOON INTO THIS EVENING AND TEMPO GROUPS HAVE BEEN USED TO
COVER THIS POSSIBILITY. OTHERWISE...HAZE AND FOG WILL RESULT IN
MVFR VISIBILITIES. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE
POSSIBLE LATE TONIGHT INTO MONDAY...BUT CONFIDENCE IN TIMING IS
TOO LOW TO PINPOINT IN THE TERMINAL FORECASTS AT THIS TIME.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...SHEETS
SYNOPSIS...08
SHORT TERM...08
LONG TERM...NICHOLS
AVIATION...SHEETS
Hazardous weather outlook, May 19, 2:55 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CDT SUN MAY 19 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
355 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY. SEVERE STORMS WILL
BE POSSIBLE AND THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF
SEVERE STORMS FOR THE ENTIRE AREA.

THE MOST LIKELY FRAME FOR ANY SEVERE STORMS WOULD BE FROM 3 TO 10 PM
WITH THE PRIMARY THREAT BEING DAMAGING WINDS OVER 60 MPH AND LARGE
HAIL UP TO 1.5 INCHES.

LATE TONIGHT...MORE THUNDERSTORMS ARE EXPECTED. SOME OF THESE STORMS
COULD AGAIN BE SEVERE WITH DAMAGING WINDS UP TO 60 MPH AND LARGE HAIL
OVER 1 INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA.  AT THIS
TIME...THE ENVIRONMENT IS EXPECTED TO HAVE MODERATE INSTABILITY AND
ENOUGH FORCING THAT MAY BE FAVORABLE FOR SEVERE STORMS...MAINLY LATE
MONDAY PM AND INTO THE OVERNIGHT HOURS.  THE PRIMARY RISKS APPEARS TO
BE STRAIGHT LINE WINDS AND LARGE HAIL WITH ISOLATED TORNADOES A
SECONDARY CONCERN LATE MONDAY AFTERNOON.

TUESDAY...STRONG STORMS ARE POSSIBLE IN THE AFTERNOON THAT COULD
PRODUCE SMALL HAIL AND GUSTY WINDS WITH MARGINAL...LOW END SEVERE
STORMS POSSIBLE.

WEDNESDAY...ANY STORMS SHOULD REMAIN BELOW SEVERE LEVELS DUE TO
LIMITED INSTABILITY.

THE STORM PREDICTION CENTER HAS THE OUTLOOK AREA IN A SLIGHT RISK ON
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

08/NICHOLS

In the hours before

Local storm report, May 19, 11:13 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             1 SSE GRANDVIEW         41.26N 91.18W
05/19/2013  M0.50 INCH       LOUISA             IA   TRAINED SPOTTER

            1/8 TO 1/2 INCH HAIL WITH HEAVY RAIN. WINDS ESTIMATED AT
            10 TO 15 MPH. LASTED FROM 1200 TO 1207 PM.

&&

OLY
Local storm report, May 19, 11:22 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1222 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             1 ENE MUSCATINE         41.42N 91.05W
05/19/2013  M0.25 INCH       MUSCATINE          IA   TRAINED SPOTTER

            15-25 MPH WINDS ESTIMATED.

1215 PM     HAIL             2 NNE MUSCATINE         41.44N 91.05W
05/19/2013  M0.25 INCH       MUSCATINE          IA   TRAINED SPOTTER

1210 PM     TSTM WND GST     MUSCATINE MUNICIPAL AIR 41.37N 91.15W
05/19/2013  M61 MPH          MUSCATINE          IA   ASOS

            PEAK WIND GUST FROM THE MUSCATINE ASOS.

&&

OLY
Local storm report, May 19, 11:50 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             1 S WHEATLAND           41.82N 90.84W
05/19/2013  M0.25 INCH       CLINTON            IA   EMERGENCY MNGR

&&

OLY
Local storm report, May 19, 11:57 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             2 SSE DAVENPORT         41.53N 90.59W
05/19/2013  M0.25 INCH       SCOTT              IA   TRAINED SPOTTER

            HEAVY RAIN WITH A SHORT BURST OF WINDS

&&

OLY
Special weather statement, May 19, 12:10 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 PM CDT SUN MAY 19 2013

IAZ042-054-066-068-ILZ001-002-007-009-015-191915-
CARROLL-CLINTON-DUBUQUE-JACKSON-JO DAVIESS-ROCK
ISLAND-SCOTT-STEPHENSON-WHITESIDE-
110 PM CDT SUN MAY 19 2013

...STRONG THUNDERSTORMS...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NASHVILLE TO DELMAR
TO BETTENDORF...MOVING NORTHEAST AT 65 MPH.

* THUNDERSTORMS WILL BE NEAR...
  FULTON...CORDOVA...PRINCETON AND CHARLOTTE AROUND 115 PM CDT...
  LOW MOOR...SPRINGBROOK AND PRESTON AROUND 120 PM CDT...
  ALBANY...CLINTON AND CAMANCHE AROUND 125 PM CDT...

PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...ARE
EXPECTED WITH THESE STORMS.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4248 8942 4144 9052 4193 9061 4200 9088
      4248 9060 4251 8965
TIME...MOT...LOC 1809Z 215DEG 56KT 4205 9069 4201 9054
          4162 9046

DLF
Local storm report, May 19, 12:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             3 SSE CHARLOTTE         41.92N 90.44W
05/19/2013  E0.75 INCH       CLINTON            IA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AND 30 MPH WINDS

&&

DLF

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 9 hail, 1 tornado. Local standard time, as filed.

Hail, Jo Daviess

When
May 19, 12:45 PM CST
Where
Jo Daviess County, 0.69 mi N of Hanover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.260, -90.280

Thunderstorm Wind, Jo Daviess

When
May 19, 12:59 PM CST
Where
Jo Daviess County, 3.44 mi SE of Apple Canyon Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.380, -90.110

A trained spotter measured 2 inch diameter tree limbs down.

Thunderstorm Wind, Jo Daviess

When
May 19, 1:07 PM CST
Where
Jo Daviess County, 2.95 mi NNE of Stockton
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.390, -89.980

A COOP observer measured a 4 inch diameter tree limb down at the residence.

Thunderstorm Wind, Jo Daviess

When
May 19, 1:07 PM CST
Where
Jo Daviess County, 2.95 mi NNE of Stockton
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
42.390, -89.980

A COOP observer measured 65 mph winds.

Hail, Henderson

When
May 19, 4:03 PM CST
Where
Henderson County, Lomax
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -91.070

Hail, Hancock

When
May 19, 4:17 PM CST
Where
Hancock County, 0.87 mi NW of Warsaw
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.360, -91.440

The time of this report was estimated based off of radar data.

Hail, Hancock

When
May 19, 4:21 PM CST
Where
Hancock County, 0.87 mi NW of Warsaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -91.440

Hail, Hancock

When
May 19, 4:38 PM CST
Where
Hancock County, 0.87 mi SW of Hamilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -91.360

Thunderstorm Wind, Mercer

When
May 19, 5:45 PM CST
Where
Mercer County, New Windsor
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.200, -90.450

Law enforcement reported trees down near U.S. Highway 67 south of 50th Street.

Hail, Rock Island

When
May 19, 5:46 PM CST
Where
Rock Island County, 0.52 mi E of Moline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.500, -90.510

Thunderstorm Wind, Henry

When
May 19, 5:50 PM CST
Where
Henry County, 0.69 mi S of Alpha
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.190, -90.380

Law enforcement reported trees down.

Hail, Warren

When
May 19, 6:01 PM CST
Where
Warren County, 0.69 mi S of Smithshire
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.790, -90.780

Thunderstorm Wind, Henry

When
May 19, 6:03 PM CST
Where
Henry County, Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -90.200

A trained spotter measured 62 mph winds ahead of the storms and there was a lot of blowing dust.

Thunderstorm Wind, Henry

When
May 19, 6:09 PM CST
Where
Henry County, 0.52 mi E of Cambridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.300, -90.190

Law enforcement reported trees down.

Hail, Whiteside

When
May 19, 6:38 PM CST
Where
Whiteside County, 0.69 mi N of Albany
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.790, -90.220

Hail, Henry

When
May 19, 6:42 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -90.040

Thunderstorm Wind, Whiteside

When
May 19, 6:49 PM CST
Where
Whiteside County, 2.06 mi W of Ustick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.880, -90.040

A trained spotter estimated 50 to 60 mph winds and pea size hail.

Thunderstorm Wind, Whiteside

When
May 19, 6:55 PM CST
Where
Whiteside County, 0.52 mi E of Sterling
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.800, -89.690

A trained spotter measured 60 mph winds.

Tornado, Carroll

When
May 19, 7:02 PM CST
Where
Carroll County, 1.47 mi NNW of Ideal
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
42.000, -89.990

Confirmed tornado heading towards Chadwick.

Thunderstorm Wind, Carroll

When
May 19, 7:10 PM CST
Where
Carroll County, 3.45 mi S of Mt Carroll
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -89.980

A trained spotter several locations along Highway 78 south of Mount Carroll with trees and power lines down.

Thunderstorm Wind, Whiteside

When
May 19, 7:30 PM CST
Where
Whiteside County, 0.69 mi S of Unionville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.810, -89.980

A trained spotter reported several 5 inch limbs down.

Thunderstorm Wind, Stephenson

When
May 19, 7:45 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.290, -89.630

A trained spotter reported several tree branches down in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451555, 454691, 454692, 454702, 451557, 451561, 451563, 451565, 454693, 451567, 454695, 451569, 454703, 454696, 451570, 451571, 454704, 454705, 454690, 454699, 454700, 454701.